Alert archive / Texas / Flash Flood Warnings in 1996
Flash Flood Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 2, 1996, 7:53 PM CDT for Crane County, Upton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 1996, 7:53 PM CDT (00:53 UTC)
- Expired
- Jun 2, 1996, 10:50 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Crane County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 61 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 2194 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 030053 FFWMAF TXC103-383-461-030350- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 753 PM CDT SUN JUN 2 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1050 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST TEXAS ...CRANE COUNTY ...REAGAN COUNTY ...UPTON COUNTY AT 745 PM CDT...MIDLAND DOPPLER RADAR ESTIMATED THAT AS MUCH AS 4 INCHES OF RAIN HAD FALLEN IN LOCALIZED AREAS OF CRANE...REAGAN...AND UPTON COUNTIES. DUE TO THE RELATIVELY SLOW MOVEMENT OF THE THUNDERSTORMS IN THE AREA...CONTINUED LOCALLY HEAVY RAINFALL WILL CAUSE FLASH FLOODING IN LOW LYING AREAS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 10:30 AM CDT, 9 hours 23 minutes earlier.
Area forecast discussion, Jun 2, 10:30 AM CDT, 9 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 1030 AM CDT SUN JUN 2 1996 MAF 12Z SOUNDING SHOWING SIGNIFICANT 24 HOUR COOLING AND MOISTENING BELOW 700 MB. DIFFICULT TO DETERMINE WITH GOOD ACCURACY LOCATIONS OF BOUNDARIES AT THIS TIME...HOPING VISIBLE SATELLITE IMAGES WILL HELP IN NEXT COUPLE OF HOURS. STEADY ENELY UPSLOPE FLOW OVER REGION USUALLY TOUGH TO GET DEEP CONVECTION GOING AS MAX TEMPS SUPPRESSED BELOW CONVECTIVE TEMPERATURES. THINK THAT BOUNDARIES WILL HAVE TO GET IN ON ACT IN ORDER TO GET LIFT UP TO LFC...TO SUPPORT OF DEEP CONVECTION. WILL TRIM HIGH TEMP AT MAF BY ONE CATEGORY AS MOIST AIR MASS SUPPRESSES HEATING. WITH OLD FRONTAL BOUNDARY IN AREA...WILL NEED TO* KEEP POPS IN BUT AWAY FROM BOUNDARIES AND MOUNTAINS...SHOULD BE TOUGH TO GET STORMS TO DEVELOP. MATHEWS
In the hours before
Special weather statement, Jun 2, 6:53 PM CDT, 1 hour before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-030025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 652 PM CDT (552 PM MDT) SUN JUN 2 1996 HERE IS AN UPDATE ON ALL OF THE WATCHES IN EFFECT IN WEST TEXAS : THE FOLLOWING COUNTIES ARE INCLUDED IN SEVERE THUNDERSTORM WATCH #524 IN EFFECT UNTIL 900 PM CDT : GLASSCOCK REAGAN THE FOLLOWING COUNTIES ARE INCLUDED IN SEVERE THUNDERSTORM WATCH #528 IN EFFECT UNTIL 1000 PM CDT : GAINES DAWSON BORDEN SCURRY MARTIN HOWARD MITCHELL STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:42 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 33 min |
| Jun 2, 7:53 PM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Jun 2, 8:52 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 48 min |
| Jun 2, 8:56 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 34 min |
| Jun 2, 9:30 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 60 min |
| Jun 2, 9:39 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 66 min |
| Jun 2, 9:39 PM CDT | Tornado Warning | MAF | Gaines | 66 min |
| Jun 2, 10:23 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 47 min |
| Jun 2, 10:29 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 51 min |
| Jun 2, 10:34 PM CDT | Tornado Warning | MAF | Gaines | 51 min |
| Jun 2, 10:48 PM CDT | Tornado Warning | MAF | Andrews | 62 min |
| Jun 2, 11:00 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 50 min |
| Jun 2, 11:03 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 47 min |
| Jun 2, 11:42 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Martin, Midland | 58 min |
Nearby
Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.